Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 36, NWS Springfield, MO

May 26, 2024Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at May 26, 2024, 7:08 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 7:08 PM CDT (00:08 UTC)
Expired
May 26, 2024, 11:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 173 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:15 PM CDTFLASH FLOOD4 Wnw Prescott, MOFlooding at Boiling Springs Resort area near Big Piney River.
May 26, 8:28 PM CDTFLASH FLOOD5 E Raymondville, MOState Highway B is closed in eastern Texas County due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3524 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS53 KSGF 270008
FFWSGF
MOC065-203-215-270615-
/O.NEW.KSGF.FF.W.0036.240527T0008Z-240527T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
708 PM CDT Sun May 26 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Dent County in south central Missouri...
  Shannon County in south central Missouri...
  Texas County in south central Missouri...

* Until 115 AM CDT Monday.

* At 708 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Houston, Licking, Winona, Birch Tree, Eminence, Summersville, 
  Raymondville, Plato, Montier, Hartshorn, Akers, Eunice, Montauk, 
  Jadwin, Yukon, Pine Crest, Arroll, Darien, Round Spring, Alley 
  Spring, Gladden, Clear Springs, Prescott, West Eminence, Solo, 
  Turtle, Teresita, Elk Creek, Bucyrus, Simmons, Midridge, Hazelton, 
  Success, Roby, Montauk State Park, Current River State Park, Echo 
  Bluff State Park and Ozark National Scenic Riverways.

This includes the following low water crossings...
  North Prong Jacks Fork at Arroll Road, Big Piney River at 
  Cleveland Road, Gladden Creek at County Road 624, Mahans Creek at 
  County Road 501, Big Creek at County Road 390, Boone Creek at 
  Boone Creek Road and South Fork Jacks Fork River at Stillhouse 
  Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3729 9118 3720 9113 3720 9111 3710 9103
      3709 9122 3695 9122 3696 9163 3705 9165
      3706 9196 3727 9203 3735 9224 3759 9225
      3759 9131 3750 9133 3749 9122 3742 9123
      3740 9118

FLASH FLOOD...RADAR INDICATED

$$

MB
1 follow-up statement
492 
WGUS73 KSGF 270400
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1100 PM CDT Sun May 26 2024

MOC065-203-215-270410-
/O.CAN.KSGF.FF.W.0036.000000T0000Z-240527T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Shannon MO-Texas MO-
1100 PM CDT Sun May 26 2024

...FLASH FLOOD WARNING FOR SOUTHERN DENT, SHANNON AND TEXAS COUNTIES 
HAS BEEN REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 3729 9118 3720 9113 3720 9111 3710 9103
      3709 9122 3695 9122 3696 9163 3705 9165
      3706 9196 3727 9203 3735 9224 3759 9225
      3759 9131 3750 9133 3749 9122 3742 9123
      3740 9118

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:29 PM CDT, 39 minutes earlier. Its key messages:

  • Severe thunderstorms are likely this afternoon/evening with large hail up to tennis balls, damaging winds up to 80 mph, and a few tornadoes possible. Chance of strong tornadoes along and east of HWY 63.
  • Flood Watch in effect until 1 AM for most of the area.
  • Expect a bit calmer week with temperatures near seasonal norms.
Area forecast discussion, May 26, 6:29 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
629 PM CDT Sun May 26 2024

.KEY MESSAGES...

- Severe thunderstorms are likely this afternoon/evening with
  large hail up to tennis balls, damaging winds up to 80 mph,
  and a few tornadoes possible. Chance of strong tornadoes along
  and east of HWY 63.

- Flood Watch in effect until 1 AM for most of the area.

- Expect a bit calmer week with temperatures near seasonal
  norms.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 326 PM CDT Sun May 26 2024

SPC has upgraded areas east of HWY 65 to a Moderate Risk for
today. Latest surface analysis shows a warm front draped over SW MO
following a boundary from JLN to BBG. Probability of lightning over
a band of showers just north of the front from Butler to Jefferson
City has started to increase. Storm initialization is expected
to start over central MO and will continue to spread southward.
Rapid destabilization is occurring for areas east of HWY 65.
Dewpoints are in the mid 70s with agitated cumulus taking over
most of the area. Our 19z special balloon sounding is showing
40-55 knots of deep layer shear, mid-level lapse rates of 8
degrees/km with 3000 J/kg of MLCAPE and 4300 J/kg of MUCAPE with
a weak cap.

With a primed atmosphere in place this afternoon, supercells will be
favorable over the next few hours especially as the cold front over
central OK continues to push east. All modes of severe weather are
possible with golf ball to tennis ball sized hail and 60-70 mph wind
gusts with these storms. A few tornadoes are possible especially for
southeastern MO for areas east of HWY 63. Any supercells that
get going in that area could produce a strong tornado or two
(EF2+). Storms have already begun to pop up in NE OK and central
MO. Convection is expected to continue through the afternoon
into the evening hours. Storms should be out of the area by
10pm-12am.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 326 PM CDT Sun May 26 2024

On Monday expect a break in active weather with highs in the 80s,
another strong upper level wave will drop southeast over the upper
Mississippi valley region and into the Great Lakes region Tuesday
into Tuesday night. This will keep us in a northwest flow pattern
into the middle of the week with surface high pressure being
reinforced over the region. Dry and slightly cooler temperatures are
expected during this period.

High pressure will shift eastward during the end of the week and
will allow moisture to start creeping back into the area over the
western CWA with precipitation chances increasing over the area from
late in the week into the upcoming weekend(20-50%).

Temperatures in the later part of the long term will be near
seasonal norms.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 626 PM CDT Sun May 26 2024

Storms are pushing east through the area and should clear the
TAF sites within an hour or so. Then, VFR ceilings will persist
through the night and Monday with light northwesterly winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 1 AM CDT Monday for MOZ055>058-067>071-
     078>083-089>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, May 26, 3:57 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
357 PM CDT Sun May 26 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
357 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Significant thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Severe storms will continue to push across the eastern Ozarks
this afternoon/evening with the risk of tornadoes, damaging wind
gusts up to 80 mph and up to baseball size hail. In addition,
heavy rain may produce some areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible late in the week into
next weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight across
the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

In the hours before

Local storm report, May 26, 6:12 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
612 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Tornado          2 SSW Manes             37.36N 92.38W
05/26/2024                   Wright             MO   Trained Spotter

&&

SR
Local storm report, May 26, 6:17 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
617 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tornado          5 NE Willow Springs     37.05N 91.91W
05/26/2024                   Howell             MO   Public

&&

SR
Local storm report, May 26, 6:18 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
618 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tornado          3 E Birch Tree          37.00N 91.44W
05/26/2024                   Shannon            MO   Trained Spotter

            Video confirms a tornado on the ground with
            debris in the air.

&&

SR
Local storm report, May 26, 6:25 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
625 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tornado          2 NNW Mountain View     37.02N 91.71W
05/26/2024                   Howell             MO   Trained Spotter

            Report received of several houses and
            campers damaged along Highway Y to the north
            of Mountain View. Location of report is
            estimated.

&&

SR
Local storm report, May 26, 7:01 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
701 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Hail             Republic                37.12N 93.48W
05/26/2024  M1.00 Inch       Greene             MO   NWS Employee

            Quarter sized hail report from NWS Employee.

&&

AS
Local storm report, May 26, 7:05 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
705 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Hail             1 NNW Battlefield       37.12N 93.37W
05/26/2024  E1.25 Inch       Greene             MO   Public

&&

AS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas51 min
May 26, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Stone, Taney30 min
May 26, 7:35 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright40 min
May 26, 8:45 PM CDTRiver Flood WarningSGFPulaski24 hr
May 26, 10:05 PM CDTRiver Flood WarningSGFMcDonald28 hr
May 26, 10:49 PM CDTAreal Flood WarningSGFBarry, McDonald10 hr
May 26, 11:00 PM CDTAreal Flood WarningSGFDent, Shannon, Texas10 hr
May 27, 1:33 AM CDTSpecial Weather StatementSGFMorgan42 min
May 27, 1:39 AM CDTSpecial Weather StatementSGFMorgan51 min
May 27, 2:26 AM CDTSevere Thunderstorm WarningSGFMiller15 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.